Walking again

After 2 and a half months since I fractured my tibia and fibula above the left ankle, I am walking again, slowly but surely. I still have a long ways to go with physical therapy and strengthening my leg muscles and ankle. This is the "baby steps" period.

These last few days I am having intestinal difficulties and headaches. Perhaps, it is from all of the stress my body is saying, "Whoa!" The physical manifestations always seem to appear at the end of the road.

I have had lots of muscle and joint pain everywhere in my body. I don't know if this is from the PMR, fibromyalgia, or sitting for 2 months. My sed rate and CRP are normal for the first time in years. I'm now on 5 mg of Prednisone and the Actemra for the GCA once a month.

I've learned a lot these past few months. There many wonderful people who have supported and cared for me. My husband and a dear friend have been my principal caregivers during this time. I am so thankful for everyone who has encouraged me during this time.

8 Replies

oldestnewest
  • Well done! Mobility is so useful even for very little things. I'd imagine the starting to walk again is very very exhausting and you are using muscles you've barely used for months and that might account for the pain. However, despite the fact your ESR and CRP are normal, I do know that during the trials there were a few people who had symptoms despite normal bloods. Maybe you might feel more comfortable with just a little more pred for the meantime?

  • Thanks PMRpro for your encouragement and suggestions. I am extremely tired, but have not been sleeping well the last few nights because of some kind of intestinal pain and headaches. I just don't feel like eating much as the pain gets worse after eating. Today, I am a little better, and not having the severe headaches. Hopefully, this will pass soon. I have PT tomorrow afternoon. I've been going to different doctors, dentist, and PT 2-4 times a week. It's exhausting, and my poor husband is my chauffeur. Thanks again.

  • Has the intestinal pain been reported to the doctors? I do hope so since it is one of the signs of a possible reaction to Actrema - and it needn't be with the second dose, early on, it can happen at any time. Headache and muscle pains are also possible side effects of Actrema.

  • PMRpro,

    I emailed my rheumatologist this afternoon, so am waiting

    to hear from her. Thanks for your quick response. I also got

    out my info on Acterma to read over the side effects once again.

    I really appreciate your observation.

    I will let you know.

  • I feel for you. In fact it was a few weeks after returning to work after recovering from a broken tibia that I came down with acute PMR. I attribute it in part to a lot of other stress in my life at the time, but also to the physical activity after weeks of enforced rest. Please be very kind to yourself. Your expression, baby steps, is apropos. Treat yourself as gently as you would treat a baby. It will take much longer to get toughened up again than you might expect. But - this too shall pass!

  • HeronNS,

    Thanks for sharing your experience. I will keep in mind about the "baby steps" so that I will not become discouraged. I feel very vulnerable right .now. Each time I go somewhere is a new and challenging walk.I am very protective of my body. I am looking forward to getting in the water again for exercising and swimming.

    Take care, and thank you.

  • Glad you are back on your feet again. I think you probably will have a lot of muscle issues starting to walk. But as the saying goes slow and steady wins the race. I am about to start Actemra . I am presently on 17 1/2 mg of prednisone. I started at 40 in July 2015. I am not sure if startiing Actemra at 17 1/2 actually makes sense. I was approved for it but after reading the possible side effects is it really better than just the prednisone? I can understand being at 60 mg you can reduce much quicker with the drug, but I will still do a slow duction even if I used Actemra. Can you tell me how you reduced when you came down to the lower numbers how fast your reduction was and how long you stayed on each reduction? Did your break come from a fall or did it just break because of bone thinning? I have just started shots of Prolia for my bones because they are thinning from the prednisone. Looking forward to your reply. Be well. Marilyn

  • Dear Nap1,

    I started my reduction of Prednisone at 40 mg. I reduced 5 mg per week until I reached 10mg. Then I went to 7.5 and then to 5 mg. I stayed at 5 mg for one and a half months. I just went to 4.5mg yesterday. I plan to wean very slowly the rest of the way . My rheumatologist allows me to set the pace at these lower levels.

    My break came from a severe fall. I fell off a high curb. When I landed, I knew I had broken a bone. I had a bone density test after the fractures which was good. My fracture has healed well even with the prednisone. I feel very fortunate. I had taken Fosamax for 5 years before I ever started the Prednisone.

    I hope all goes well with you with the Actemra. I have certainly benefited from this medication.

    Best wishes, and let us know how things go.

    I

You may also like...